Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at May 14, 2017, 3:01 PM MDT for 11 counties in Colorado. It took effect at May 15, 2017, 12:00 PM MDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 2017, 3:01 PM MDT (21:01 UTC)
- In effect from
- May 15, 2017, 12:00 PM MDT
- Expired
- May 15, 2017, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, Garfield County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Rio Blanco County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 47 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:59 PM MDT | NON-TSTM WND GST 45 | 5 Nw Mack, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896 WWUS85 KGJT 142101 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 301 PM MDT Sun May 14 2017 ...A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN COLORADO FIRE WEATHER ZONES 203, 207, 290 AND 292... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER COLORADO FIRE ZONES 203, 207, 290 AND 292... .The combination of low relative humidity, gusty winds and low fuel moisture brings an elevated risk of fire danger this afternoon and evening and again on Monday. COZ203-207-290-292-150515- /O.NEW.KGJT.FW.W.0008.170515T1800Z-170516T0100Z/ /O.CON.KGJT.FW.W.0007.000000T0000Z-170515T0100Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 301 PM MDT Sun May 14 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203, 207, 290 AND 292... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203, 207, 290 AND 292... The National Weather Service in Grand Junction has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 7 PM MDT Monday. Meanwhile, the Red Flag Warning already in effect today will continue through 7 PM MDT this evening. * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions will continue this afternoon and into the early evening. Low relative humidity, strong winds and dry fuels will cause existing or new fires to be difficult or impossible to control. Similar conditions are expected Monday afternoon/evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
5 follow-up statements
530 WWUS85 KGJT 150056 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 656 PM MDT Sun May 14 2017 ...A RED FLAG WARNING FOR FIRE ZONES 203, 207, 290, AND 292, INCLUDING EXTREME WEST-CENTRAL AND SOUTHWEST COLORADO, WILL EXPIRE AS PLANNED AT 7 PM THIS EVENING... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER COLORADO FIRE ZONES 203, 207, 290 AND 292, WHICH INCLUDE EXTREME WEST-CENTRAL AND SOUTHWEST COLORADO... .The combination of low relative humidity, gusty winds and low fuel moisture brings an elevated risk of fire danger again on Monday. COZ203-207-290-292-151200- /O.EXP.KGJT.FW.W.0007.000000T0000Z-170515T0100Z/ /O.CON.KGJT.FW.W.0008.170515T1800Z-170516T0100Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 656 PM MDT Sun May 14 2017 ...A RED FLAG WARNING FOR FIRE ZONES 203, 207, 290, AND 292, WILL EXPIRE AS PLANNED AT 7 PM THIS EVENING... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER COLORADO FIRE ZONES 203, 207, 290 AND 292, WHICH INCLUDE EXTREME WEST-CENTRAL AND SOUTHWEST COLORADO... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions will continue this afternoon and into the early evening. Low relative humidity, strong winds and dry fuels will cause existing or new fires to be difficult or impossible to control. Similar conditions are expected Monday afternoon/evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
250 WWUS85 KGJT 150937 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 337 AM MDT Mon May 15 2017 ...A RED FLAG WARNING FOR FIRE ZONES 203, 207, 290, AND 292, INCLUDING EXTREME WEST-CENTRAL AND SOUTHWEST COLORADO, WILL EXPIRE AS PLANNED AT 7 PM THIS EVENING... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER COLORADO FIRE ZONES 203, 207, 290 AND 292, WHICH INCLUDE EXTREME WEST-CENTRAL AND SOUTHWEST COLORADO... .The combination of low relative humidity, gusty winds and low fuel moisture brings an elevated risk of fire danger again on Monday. COZ203-207-290-292-152100- /O.CON.KGJT.FW.W.0008.170515T1800Z-170516T0100Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 337 AM MDT Mon May 15 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR FIRE ZONES 203, 207, 290, AND 292, WHICH INCLUDE EXTREME WEST-CENTRAL AND SOUTHWEST COLORADO... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions will continue this afternoon and into the early evening. Low relative humidity, strong winds and dry fuels will cause existing or new fires to be difficult or impossible to control. Similar conditions are expected Monday afternoon/evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
832 WWUS85 KGJT 150938 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 338 AM MDT Mon May 15 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER COLORADO FIRE ZONES 203, 207, 290 AND 292, WHICH INCLUDE EXTREME WEST-CENTRAL AND SOUTHWEST COLORADO... .The combination of low relative humidity, gusty winds and low fuel moisture brings an elevated risk of fire danger again on Monday. COZ203-207-290-292-152100- /O.CON.KGJT.FW.W.0008.170515T1800Z-170516T0100Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 338 AM MDT Mon May 15 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR FIRE ZONES 203, 207, 290, AND 292, WHICH INCLUDE EXTREME WEST-CENTRAL AND SOUTHWEST COLORADO... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions will continue this afternoon and into the early evening. Low relative humidity, strong winds and dry fuels will cause existing or new fires to be difficult or impossible to control. Similar conditions are expected Monday afternoon/evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
605 WWUS85 KGJT 151448 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 848 AM MDT Mon May 15 2017 ...RED FLAG WARNING IS IN EFFECT FROM NOON TO 7 PM MDT TODAY FOR GUSTY WIND LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER COLORADO FIRE ZONES 200, 202, 203, 207, 290 AND 292, WHICH INCLUDES MOST OF WESTERN COLORADO... .The combination of low relative humidity, gusty winds and low fuel moisture brings an elevated risk of fire danger. COZ200-202-160100- /O.EXA.KGJT.FW.W.0008.170515T1800Z-170516T0100Z/ Little Snake Forecast Area-White River Forecast Area- 848 AM MDT Mon May 15 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WIND DRY FUELS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 200 AND 202... The National Weather Service in Grand Junction has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area and Fire Weather Zone 202 White River Forecast Area. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions will continue this afternoon and into the early evening. Low relative humidity, strong winds and dry fuels will cause existing or new fires to be difficult or impossible to control. Similar conditions are expected Monday afternoon/evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-207-290-292-160100- /O.CON.KGJT.FW.W.0008.170515T1800Z-170516T0100Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 848 AM MDT Mon May 15 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WIND DRY FUELS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203, 207, 290 AND 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions will continue this afternoon and into the early evening. Low relative humidity, strong winds and dry fuels will cause existing or new fires to be difficult or impossible to control. Similar conditions are expected Monday afternoon/evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
164 WWUS85 KGJT 160101 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 701 PM MDT Mon May 15 2017 COZ200-202-203-207-290-292-160215- /O.EXP.KGJT.FW.W.0008.000000T0000Z-170516T0100Z/ Little Snake Forecast Area-White River Forecast Area- Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 701 PM MDT Mon May 15 2017 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 200, 202, 203, 207, 290 AND 292... RELATIVE HUMIDITY VALUES HAVE INCREASED TO ABOVE CRITICAL THRESHOLD VALUES. GUSTY CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE EVENING. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 14, 11:37 AM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 14, 11:37 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1137 AM MDT Sun May 14 2017
.SHORT TERM...(Today through Monday)
Issued at 436 AM MDT Sun May 14 2017
Mostly clear skies are being reported across the forecast area
this morning with morning low temperatures running in the low to
mid 50s in the valleys and low 30s to low 40s at elevation.
Slightly cooler temperatures are expected today with mostly sunny
skies becoming partly cloudy in the afternoon. The surface
pressure gradient will strengthen through the day today resulting
in increasing southwesterly winds by the afternoon into the
evening. The strongest winds are anticipated over western portions
of Colorado and eastern Utah as well as across the higher terrain.
A cooling trend is expected to begin today with afternoon temperatures
running 4 to 8 degrees cooler than Sunday afternoon temperatures.
Although dry weather is expected on Monday clouds will be on the
increase as the first in a series of weather disturbances
approaches the intermountain west.
.LONG TERM...(Monday night through Saturday)
Issued at 436 AM MDT Sun May 14 2017
The current satellite water vapor image is showing a low pressure
system moving into northern California this morning with a second
deeper low pressure system centered over the Washington/British
Columbia boarder. The 0600Z GFS20 and 0000Z ECMWF have initialized
well with these synoptic scale weather features and remain in
good agreement through at least Friday.
Both the 0600Z GFS20 and 0000Z ECMWF are showing unsettled
weather through much of this week with a significant cooling trend
in store for the area. The first in a series of low pressure
systems will begin to impact the area on Tuesday with showers and
thunderstorms popping up in the afternoon and evening. The next
and more significant storm system remains on track to impact the
area on Wednesday. This storm system will bring rain to Eastern
Utah and Western Colorado with snow levels dropping to 6500 feet
Wednesday morning, increasing with heating of the day before
falling to around 5,000 feet on Wednesday night into Thursday
morning.
Not only does this suggest mountain snows, but it also suggests
near freezing temperatures in the valleys Wednesday night and
Thursday night. These near freezing temperatures could pose a
problem for budding fruits and also recent revived swamped
coolers. Please keep this cold weather in mind and check back to
the forecast for updates on this situation.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1137 AM MDT Sun May 14 2017
Strong southwest winds will create mountain wave turbulence and
may also possibly affect approach decisions. However VFR
conditions with only high cloudiness passing overhead. Winds creep
downward after sunset and may create areas of LLWS where mixing
ceases. However confidence low in forecasting this possibility and
have not placed in terminal forecast attm.
&&
.FIRE WEATHER...
Issued at 436 AM MDT Sun May 14 2017
Mostly sunny skies will become partly cloudy by afternoon with
heating of the day. Also due to the heating of the day, the
surface pressure gradient is expected to strengthen which will
result in increasing southwesterly winds reaching 10 to 20 mph by
this afternoon with gusts to 35 mph possible. The combination of
low afternoon RH and these gusty winds along with low fuel
moisture will result in an elevated risk of fire danger. Therefore
a Red Flag Warning has been hoisted for portions of western
Colorado including the Lower Colorado River, Southwest Colorado
forecast areas as well as the Paradox Valley and North Fork
forecast area. This Red Flag Warning is valid for this afternoon
and evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 7 PM MDT this evening for COZ203-207-290-
292.
UT...None.
&&
SHORT TERM...Larry
LONG TERM...Larry
AVIATION...TGJT
FIRE WEATHER...LarryHazardous weather outlook, May 14, 3:28 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 328 AM MDT Sun May 14 2017 COZ001>014-017>023-UTZ022>025-027>029-150930- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 328 AM MDT Sun May 14 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Breezy southwesterly winds are expected to occur today along eastern Utah and Western Colorado. Low relative humidity will combine with these gusty winds to support hazardous fire weather conditions this afternoon and evening. For more details see the Red Flag Warning on our web page or at DENRFWGJT. .DAYS TWO THROUGH SEVEN...Monday through Saturday A period of unsettled weather is expected this week as a series of low pressure systems move through the forecast area. Expect a cooling trend to begin on Monday with much cooler temperatures by mid week. Many locations may see overnight temperatures dipping to near or slightly below freezing on Wednesday night and Thursday night. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.